Minnesota, 2017

Hail in Minnesota, May 15, 2017

May 15, 2017 · NWS DLH · 2 events in 1 county or zone

Thunderstorms dropped hail near Cloquet, MN during the wee hours of the morning on May 15th. There were reports of hail about the size of pennies and nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail near Cloquet, MN during the wee hours of the morning on May 15th. There were reports of hail about the size of pennies and nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 11:41 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 14, 11:41 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 AM CDT Mon May 15 2017

.UPDATE...
Issued at 1240 AM CDT Mon May 15 2017

Updated aviation section below.

&&

.SHORT TERM...(This evening through Monday)
Issued at 324 PM CDT Sun May 14 2017

Chances for showers and a few thunderstorms overnight tonight, then
another round of showers and storms expected late Monday to start
off what looks to be an active weather pattern for the Upper Midwest.

This evening chances for precipitation will steadily be on the
increase as better instability develops, a warm front lifts in from
the south, and the stable marine layer of Lake Superior over much of
NE Minnesota from the steady easterly winds today begins to weaken.
At mid-levels the 500mb ridge axis is over the Northland this
afternoon with a surface high over Lake Superior. As the ridge moves
east, an inverted trough/warm front will move in from the west while
a surge of warmer air arrives from the south. These two airmasses
combined with a retreating marine layer should help to kick off
scattered showers and storms overnight, especially after midnight
when the elevated front arrives from the west. Precip will be far
from a guarantee due to weak large-scale forcing, but if storms do
develop they will be capable of becoming widespread given around
500+ j/kg elevated CAPE that will advect in ahead of the warm front
moving in from the west. Model solutions are all over the place with
SREF members on the drier side while almost all GEFS members have
precip, most approaching a quarter inch. Otherwise increasing clouds
tonight with east winds weakening. Lows in the mid 40s to mid 50s.

Tuesday may start off with overnight showers continuing into the MN
Arrowhead and parts of northwest Wisconsin, possibly lingering as
late as the early afternoon in NW Wisconsin. Otherwise some partial
clearing is possible depending on the extent of precip overnight.
Warmer in some spots as winds become more southerly, with highs to
near 80 in parts of northwest Wisconsin and in the upper 60s to near
70 in northeast Minnesota, warmer in the Brainerd Lakes/Lake Mille
Lacs region. With the mid-level ridge now well off to the east over
Lake Michigan, the southwest flow aloft will result in a number of
mid-level shortwave troughs approaching the upper Midwest. To the
south, a surge of warmer and more moist air will advect north over
the Great Plains and mid-Mississippi river valley. Showers and
thunderstorms will break out as this warm front lifts north, though
the best chance for storms for the Northland will not arrive until
Monday night. Still, with some elevated instability and possible
enhancement of large-scale lift from a weak passing mid-level
disturbance, chances for showers and storms will linger through the
day south of Highway 2.

For tonight and Monday (day), strong to severe storms do not appear
likely given the weakly organized nature of storms expected.

.LONG TERM...(Monday night through Sunday)
Issued at 324 PM CDT Sun May 14 2017

Wet through much of the extended with several rounds of rain
showers and thunderstorms.

A shortwave will eject northeastward from the Intermountain West
Monday evening into the Upper Midwest by Tuesday afternoon. At the
surface, a developing low will move from eastern Colorado into the
Northern Plains by Tuesday afternoon. The warm front associated with
the low will lift northeastward into the Northland. This will bring
several hours of shower and thunderstorm chances due to the lift and
increasing instability. The combination of a few hundred to 2000
J/kg of MLCAPE with 0-6 km bulk shear of 30 to 50 kts will lead to
strong and potentially severe storms Tuesday afternoon into the
evening. Precipitable water values will range anywhere from 1.0 to
1.5 inches, which is near or above the 90th percentile for this time
of year for INL/MPX based on SPC sounding climatology. So, expect
heavy rainfall to be a concern which could lead to flooding. Will
see the mildest readings of the extended on Tuesday with highs
ranging from the 50s along the Lake Superior shoreline, to the low
80s in the Hayward area.

Precipitation chances will continue Tuesday evening through
early Thursday. The low located in the Northern Plains will move
into Ontario Tuesday evening, while the associated cold front slides
across Minnesota and stalls. Another area of low pressure will
develop across western Nebraska/western Kansas, as the main trough
lifts from the SW US into the Central Plains. The low will ride
along the frontal boundary into the Upper Midwest by Wednesday
evening. Still expect there to be enough instability in combination
with lift for thunderstorms chances to continue into Wednesday
evening. Precipitable water values are still around 1.0 to 1.5
inches, so heavy rainfall will still be a concern which may lead to
flooding. This is highlighted by the WPC Day 3 Excessive Rainfall
Outlook.

The low will lift into Ontario by Thursday afternoon and behind it,
a low amplitude ridge will build in bringing a brief period of quiet
weather during the second half of Thursday. This will be short
lived as precipitation chances return for Friday through the
weekend. Another trough will dig into the Intermountain West, while
the high builds into the region. The cutoff will gradually lift into
the Northern Plains/Upper Midwest this weekend. Temperatures will
cool down to the 50s and 60s for highs Thursday through the weekend.
Overnight lows range from the 30s to the 40s Thursday night through
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1240 AM CDT Mon May 15 2017

An area of low pressure and frontal system over western Minnesota
will gradually move east overnight. Showers and thunderstorms
will be scattered across the Minnesota Arrowhead overnight. There
may be a few storms over northern Wisconsin later in the night or
towards daybreak. More storms will be possible later this
afternoon, mainly after 18z. Ceilings will remain VFR in the
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  61  45  63 /  40  30  60  70
INL  43  72  50  68 /  20  10  50  60
BRD  51  75  56  77 /  20  30  60  60
HYR  49  72  56  79 /  30  40  60  50
ASX  41  56  46  71 /  50  30  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT early this morning for
     LSZ143>146.

&&

UPDATE...LE
SHORT TERM...JJM
LONG TERM...WL
AVIATION...CLC
Hazardous weather outlook, May 14, 2:27 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
327 PM CDT Sun May 14 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
327 PM CDT Sun May 14 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across the Northland late today and tonight.
The best chance for storms will be after midnight along and south
of Highway 2. These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Wednesday thunderstorms are possible across parts of
the Northland. Some storms may produce heavy rainfall, which may
lead to flooding. In addition, there is a marginal risk of severe
storms on Tuesday, with potential for large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated This Afternoon or
Tonight.

LSZ121-140>148-151230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
327 PM CDT Sun May 14 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This Afternoon and Tonight

Northeast winds and building waves will continue today, resulting in
conditions hazardous to small craft near the southwest portions of
Lake Superior. A Small Craft Advisory remains effect until 4 AM
Monday. Please see the latest Marine Weather Message for detailed
information.

Thunderstorms are possible across western Lake Superior late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Small Craft Advisory remains in effect through early Monday
morning. See the latest Marine Weather Message for more information.

Monday through Wednesday thunderstorms are possible across
western Lake Superior.

JJM/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 15, 12:57 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
157 AM CDT MON MAY 15 2017

MNZ037-150730-
Carlton/South St. Louis-
157 AM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES...

At 156 AM CDT, a strong thunderstorm was near Cromwell, or 13 miles
west of Cloquet, moving east at 25 mph.

Half-inch hail and occasional cloud to ground lightning can be
expected with this storm.

This storm will be near...
  Cloquet, Scanlon, Carlton and Thomson around 230 AM CDT.

Other locations impacted by this storm include Mahnomen, Sawyer,
Scotts Corner, and Jay Cooke State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4670 9289 4683 9283 4679 9234 4654 9245
TIME...MOT...LOC 0656Z 286DEG 21KT 4675 9278

JTS
Special weather statement, May 15, 1:34 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
234 AM CDT MON MAY 15 2017

MNZ037-WIZ001-150800-
Carlton/South St. Louis-Douglas-
234 AM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 233 AM CDT, a strong thunderstorm was over Cloquet, moving east at
20 mph.

Penny-size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Scanlon around 240 AM CDT.
  Carlton around 245 AM CDT.
  Wrenshall and Thomson around 250 AM CDT.
  Superior, Proctor and Oliver around 300 AM CDT.

Other locations impacted by this storm include Cody, Billings Park,
Gary New Duluth, Munger, Morgan Park, Spirit Valley, Fond Du Lac,
Central Hillside, Mahnomen, and Jay Cooke State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4664 9261 4682 9256 4679 9207 4653 9215
TIME...MOT...LOC 0733Z 281DEG 19KT 4672 9248

JTS

The radar

The Duluth radar (KDLH), 24 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carlton

When
May 15, 1:37 AM CST
Where
Carlton County, 2.02 mi WNW of Cloquet
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
46.730, -92.490

Hail, Carlton

When
May 15, 1:38 AM CST
Where
Carlton County, 2.02 mi WNW of Cloquet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.730, -92.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702559, 702560.